Advertisement

Approximation Algorithms for Hitting Triangle-Free Sets of Line Segments

  • Anup Joshi
  • N. S. Narayanaswamy
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8503)

Abstract

We present polynomial time constant factor approximations on NP-Complete special instances of the Guarding a Set of Segments(GSS) problem. The input to the GSS problem consists of a set of line segments, and the goal is to find a minimum size hitting set of the given set of line segments. We consider the underlying planar graph on the set of intersection points as vertices and the edge set as pairs of vertices which are adjacent on a line segment. Our results are for the subclass of instances of GSS for which the underlying planar graph has girth at least 4. On this class of instances, we show that an optimum solution to the natural hitting set LP can be rounded to yield a 3-factor approximation to the optimum hitting set. The GSS problem remains NP-Complete on the sub-class of such instances. The main technique, that we believe could be quite general, is to round the hitting set LP optimum for special hypergraphs that we identify.

Keywords

Art gallery problem line segments hitting sets approximation algorithm 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N.: A non-linear lower bound for planar epsilon-nets. In: 2010 51st Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 341–346 (2010)Google Scholar
  2. 2.
    Baker, B.S.: Approximation algorithms for np-complete problems on planar graphs. J. ACM 41(1), 153–180 (1994)CrossRefzbMATHGoogle Scholar
  3. 3.
    Balaban, I.J.: An optimal algorithm for finding segments intersections. In: Proceedings of the Eleventh Annual Symposium on Computational Geometry, SCG 1995, pp. 211–219. ACM, New York (1995)Google Scholar
  4. 4.
    Bentley, J., Ottmann, T.: Algorithms for reporting and counting geometric intersections. IEEE Transactions on Computers C-28(9), 643–647 (1979)Google Scholar
  5. 5.
    Brimkov, V.E.: Approximability issues of guarding a set of segments. Int. J. Comput. Math. 90(8), 1653–1667 (2013)CrossRefzbMATHGoogle Scholar
  6. 6.
    Brimkov, V.E., Leach, A., Mastroianni, M., Wu, J.: Guarding a set of line segments in the plane. Theoretical Computer Science 412(15), 1313–1324 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Brimkov, V.E., Leach, A., Wu, J., Mastroianni, M.: Approximation algorithms for a geometric set cover problem. Discrete Applied Mathematics 160, 1039–1052 (2011)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Brönnimann, H., Goodrich, M.: Almost optimal set covers in finite vc-dimension. Discrete and Computational Geometry 14(1), 463–479 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Chazelle, B.: Reporting and counting segment intersections. Journal of Computer and System Sciences 32, 156–182 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Feige, U.: A threshold of ln n for approximating set cover. J. ACM 45(4), 634–652 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Furstenberg, H., Katznelson, Y.: A density version of the hales-jewett theorem. Journal d’Analyse Mathématique 57(1), 64–119 (1991)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Garey, M.R., Johnson, D.S., Stockmeyer, L.: Some simplified np-complete problems. In: Proceedings of the Sixth Annual ACM Symposium on Theory of Computing, STOC 1974, pp. 47–63. ACM, New York (1974)CrossRefGoogle Scholar
  13. 13.
    Haussler, D., Welzl, E.: Epsilon-nets and simplex range queries. In: Proceedings of the Second Annual Symposium on Computational Geometry, SCG 1986, pp. 61–71. ACM, New York (1986)CrossRefGoogle Scholar
  14. 14.
    Karp, R.M.: Reducibility Among Combinatorial Problems. In: Miller, R.E., Thatcher, J.W. (eds.) Complexity of Computer Computations, pp. 85–103. Plenum Press (1972)Google Scholar
  15. 15.
    Kumar, V.S.A., Arya, S., Ramesh, H.: Hardness of set cover with intersection 1. In: Welzl, E., Montanari, U., Rolim, J.D.P. (eds.) ICALP 2000. LNCS, vol. 1853, pp. 624–635. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  16. 16.
    Long, P.M.: Using the pseudo-dimension to analyze approximation algorithms for integer programming. In: Proceedings of the 7th International Workshop on Algorithms and Data Structures, WADS 2001, pp. 26–37. Springer, London (2001)Google Scholar
  17. 17.
    Megiddo, N., Tamir, A.: On the complexity of locating linear facilities in the plane. Operations Research Letters 1(5), 194–197 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Mustafa, N.H., Ray, S.: Improved results on geometric hitting set problems. Discrete & Computational Geometry 44(4), 883–895 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Pyrga, E., Ray, S.: New existence proofs for ε-nets. In: Proceedings of the Twenty-fourth Annual Symposium on Computational Geometry, SCG 2008, pp. 199–207. ACM, New York (2008)CrossRefGoogle Scholar
  20. 20.
    West, D.B.: Introduction to Graph Theory, 2nd edn. Prentice Hall (September 2000)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Anup Joshi
    • 1
  • N. S. Narayanaswamy
    • 1
  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology MadrasIndia

Personalised recommendations